News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: gerd and symptons


 wanda - Sun Nov 06, 2005 10:53 pm

Doctor,

A while back my doctor told me i have gerd. I now have frequent heartburn and regurgitation after almost every meal. I also have diarrhea almost every day and my stools are all broken up and have a bad smell. What should i do? Thank you.

Wanda
 Dr. Safaa Mahmoud - Sun Dec 03, 2006 7:04 pm

User avatar Hello,

The anatomical relation between the diaphragm and the Lowe Esophageal Sphincter LES prevents the gastric acids to come up into the esophagus (reflux). Any defect in this regulated controlled mechanism would cause Reflux of the harmful gastric acid into the esophagus.

Esophagitis is a known complication of GERD and can lead to esophageal spasm, that can alone give similar clinical picture.

Prokinetic drug that strengthens the sphincter and improves the gastric emptying. When there is an acid reflux it is not enough to treat the symptoms with one drug instead the addition of Anti acids, Acid H2 blockers or proton pump inhibitors mat help to control the symptoms.
Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, fatty and fried foods, garlic and onions, spicy and tomato containing foods.

Surgery is considered only if lifestyle changes and medications did not improve the condition or if complications are present.

Other causes for symptoms similar to yours include gastritis and H pylori infection which can be diagnosed by certain investigations that include Specific tests for H.pylori.(breath test).

Regarding, the diarrhea, I would think of that as a separate problem that needs a stool examination. You have also to check if you are receiving any drugs that may cause GI troubles.
Mean while, try to compensate your self with enough fluids and light food.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here